Tags

Type your tag names separated by a space and hit enter

[Erythema multiforme vs. Stevens-Johnson syndrome and toxic epidermal necrolysis: an important diagnostic distinction].
Ned Tijdschr Geneeskd. 2003 Oct 25; 147(43):2089-94.NT

Abstract

Three patients, a girl aged 10 and two women aged 59 and 64 years, had erythema multiforme, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), respectively. SJS and TEN are rare illnesses with a high morbidity and mortality. The aetiology is mainly iatrogenic: a hypersensitivity reaction to certain pharmaceutical prescriptions. SJS and TEN should be differentiated from the more frequent erythema multiforme, a self-limiting disease without important residual symptoms, which is usually initiated by infection with herpes simplex virus. SJS and TEN are variants in a spectrum of exfoliative dermatoses with epidermal necrosis. SJS and TEN on the one hand and erythema multiforme on the other can be distinguished on the basis of aetiology, clinical symptoms and histopathology. The distinction can, however, be difficult, notably in the early stages. The girl recovered completely. The first woman was treated with corticosteroids and also recovered; she was thought to have developed the syndrome as a reaction to malarial prophylactics. The third patient died, despite extensive treatment, of multiorgan failure and sloughing of 70% of the skin, probably as a reaction to amoxicillin given for pneumococcal pneumonia.

Authors+Show Affiliations

Afd. Interne Geneeskunde, Reinier de Graaf Groep, Postbus 5011, 2600 GA Delft. rabelink@rdgg.nlNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
English Abstract
Journal Article

Language

dut

PubMed ID

14619195

Citation

Rabelink, N M., et al. "[Erythema Multiforme Vs. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: an Important Diagnostic Distinction]." Nederlands Tijdschrift Voor Geneeskunde, vol. 147, no. 43, 2003, pp. 2089-94.
Rabelink NM, Brakman M, Maartense E, et al. [Erythema multiforme vs. Stevens-Johnson syndrome and toxic epidermal necrolysis: an important diagnostic distinction]. Ned Tijdschr Geneeskd. 2003;147(43):2089-94.
Rabelink, N. M., Brakman, M., Maartense, E., Bril, H., Bakker-Wensveen, C. A., & Bavinck, J. N. (2003). [Erythema multiforme vs. Stevens-Johnson syndrome and toxic epidermal necrolysis: an important diagnostic distinction]. Nederlands Tijdschrift Voor Geneeskunde, 147(43), 2089-94.
Rabelink NM, et al. [Erythema Multiforme Vs. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: an Important Diagnostic Distinction]. Ned Tijdschr Geneeskd. 2003 Oct 25;147(43):2089-94. PubMed PMID: 14619195.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Erythema multiforme vs. Stevens-Johnson syndrome and toxic epidermal necrolysis: an important diagnostic distinction]. AU - Rabelink,N M, AU - Brakman,M, AU - Maartense,E, AU - Bril,H, AU - Bakker-Wensveen,C A, AU - Bavinck,J N, PY - 2003/11/19/pubmed PY - 2004/1/7/medline PY - 2003/11/19/entrez SP - 2089 EP - 94 JF - Nederlands tijdschrift voor geneeskunde JO - Ned Tijdschr Geneeskd VL - 147 IS - 43 N2 - Three patients, a girl aged 10 and two women aged 59 and 64 years, had erythema multiforme, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), respectively. SJS and TEN are rare illnesses with a high morbidity and mortality. The aetiology is mainly iatrogenic: a hypersensitivity reaction to certain pharmaceutical prescriptions. SJS and TEN should be differentiated from the more frequent erythema multiforme, a self-limiting disease without important residual symptoms, which is usually initiated by infection with herpes simplex virus. SJS and TEN are variants in a spectrum of exfoliative dermatoses with epidermal necrosis. SJS and TEN on the one hand and erythema multiforme on the other can be distinguished on the basis of aetiology, clinical symptoms and histopathology. The distinction can, however, be difficult, notably in the early stages. The girl recovered completely. The first woman was treated with corticosteroids and also recovered; she was thought to have developed the syndrome as a reaction to malarial prophylactics. The third patient died, despite extensive treatment, of multiorgan failure and sloughing of 70% of the skin, probably as a reaction to amoxicillin given for pneumococcal pneumonia. SN - 0028-2162 UR - https://www.unboundmedicine.com/medline/citation/14619195/[Erythema_multiforme_vs__Stevens_Johnson_syndrome_and_toxic_epidermal_necrolysis:_an_important_diagnostic_distinction]_ L2 - https://www.diseaseinfosearch.org/result/6876 DB - PRIME DP - Unbound Medicine ER -